Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 277, NWS Mobile, AL

August 12, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 12, 2009, 1:26 PM CDT for Okaloosa County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2009, 1:26 PM CDT (18:26 UTC)
Expired
Aug 12, 2009, 2:00 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 121826
SVRMOB
FLC091-121900-
/O.NEW.KMOB.SV.W.0277.090812T1826Z-090812T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
126 PM CDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITIES OF...FORT WALTON BEACH...DESTIN...

* UNTIL 200 PM CDT

* AT 126 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 6 MILES WEST OF WRIGHT...OR
  ABOUT 9 MILES NORTHEAST OF NAVARRE...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN OKALOOSA COUNTY AT 140 PM CDT
  RURAL SOUTHERN OKALOOSA COUNTY AT 150 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3040 8679 3060 8678 3063 8645 3048 8647
      3046 8653 3043 8655 3044 8658 3042 8657
      3041 8652 3043 8647 3039 8648 3040 8651
      3039 8653
TIME...MOT...LOC 1827Z 268DEG 7KT 3047 8673

$$
1 follow-up statement
000 
WWUS54 KMOB 121846
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
146 PM CDT WED AUG 12 2009

FLC091-121900-
/O.CON.KMOB.SV.W.0277.000000T0000Z-090812T1900Z/
OKALOOSA FL-
146 PM CDT WED AUG 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHERN OKALOOSA COUNTY...

AT 146 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS 7 MILES WEST OF MARY
ESTHER...OR ABOUT 6 MILES EAST OF NAVARRE...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARY ESTHER...6 MILES WEST OF WRIGHT...9 MILES WEST OF OCEAN CITY
  AND 9 MILES WEST OF FORT WALTON BEACH BY 200 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3040 8679 3060 8678 3063 8645 3048 8647
      3046 8653 3043 8655 3044 8658 3042 8657
      3041 8652 3043 8647 3039 8648 3040 8651
      3039 8653
TIME...MOT...LOC 1846Z 268DEG 7KT 3043 8677

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:15 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Aug 12, 5:15 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT WED AUG 12 2009

.SHORT TERM...WATER VAPOR IMAGERY SHOWING A WELL DEFINED UPPER LEVEL
TROUGH WITH A DISTINCT MOISTURE GRADIENT MOVING SOUTHEAST OUT OF THE
LOWER MS VALLEY AND ARKLATEX. AS THIS TROUGH APPROACHES OUR REGION
TODAY...IT WILL SHUNT THE BEST PRECIPITABLE WATERS (VALUES OVER 2
INCHES) TO ROUGHLY ALONG AND EAST OF  INTERSTATE 65. WITH THE
CONTRIBUTION OF PVA COMBINED WITH MLCAPES NEAR OR EXCEEDING 2000
J/KG AND THE HIGH MOISTURE CONTENT...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE COURSE OF THE DAY.
THE BEST COVERAGE EXPECTED TO BE IN THE EAST ALIGNED WITH THE HIGHER
PW VALUES AND BEST UPPER FORCING. ACCORDINGLY THAT IS WHERE THE
LIKELY POPS ARE PLACED. POPS TAPER OFF TO THE 40S IN THE FAR NW
WHERE DRIER AIR WILL FILTER IN QUICKER... HELPING TO LIMIT OVERALL
CONVECTIVE COVERAGE. HIGHS IN THE UPPER 80S TO LOWER 90S.

THE PRELIMINARY MICROBURST RISK FOR THIS AFTERNOON IS MODERATE.
THEREFORE...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS OF 35-45 MPH. WHILE AN ISOLATED PULSE SEVERE CANNOT BE
RULED OUT...THE LACK OF SIGNIFICANT DEEP LAYER SHEAR PRECLUDES THE
MENTION OF ANY ORGANIZED SEVERE WEATHER THREAT. AS ALWAYS IN THIS
PATTERN...HEAVY RAIN AND DANGEROUS LIGHTNING CAN BE EXPECTED.

THE BEST DEEP LAYER MOISTURE WILL CONTINUE TO SHIFT EAST TONIGHT.
TAKING THIS INTO ACCOUNT ALONG WITH NOCTURNAL STABILIZATION...POPS
WILL DWINDLE THROUGH THE NIGHT...WITH LINGERING 20-30 POPS ALONG THE
FAR EASTERN ZONES AND IMMEDIATE COAST TO ACCOUNT FOR THE POTENTIAL
OF PERSISTENT ACTIVITY ALONG A STALLING WEAK SFC TROUGH. LOWS NEAR
70 FAR INLAND TO UPPER 70S ALONG THE IMMEDIATE COAST. 34/JFB

&&

.LONG TERM...BY 12Z THU LATEST GFS SOLUTION DEPICTS MID TO UPPER
RIDGE AXIS GENERALLY LOCATED FROM NEAR KMSY TO JUST NORTH OF KMGM
PROGGED TO REMAIN STATIONARY AND FILL THROUGH SAT...WITH DEEPER
MOISTURE AXIS ALIGNED FURTHER TO THE EAST STRETCHING FROM SW GA TO
SOUTH OF KPNS...THUS SETTING THE STAGE FOR BETTER COVERAGE OF
AFTERNOON AND EARLY EVENING CONVECTION OCCURRING MOSTLY OVER EASTERN
AND OFFSHORE SECTIONS OF THE CWFA THU THROUGH SAT. DUE TO THE DEEP
MOISTURE PROFILE IN PLACE FOR THESE AREAS HEAVY PERIODS OF RAIN WITH
LITTLE MOVEMENT COMBINED WITH FREQUENT LIGHTNING WILL LIKELY
ACCOMPANY THE STRONGER THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SAT. TO THE WEST SUFFICIENT MOISTURE IS NOTED FOR SHOWERS
AND THUNDERSTORMS TO DEVELOP WITH DRIER CONDITIONS ALOFT POSSIBLY
GIVING WAY TO A FEW STRONGER STORMS ESPECIALLY BY SAT AFTERNOON. AS
THIS UPPER FEATURE CONTINUES TO FILL IT BEGINS TO RETROGRADE TO THE
WEST PULLING THE BETTER MOISTURE WEST ACROSS THE CWFA. BY LATE SUN
INTO MON MOST OF THE LONGER RANGE GUIDANCE SUGGESTS A WEAK TO
MODERATE TROP WAVE MOVING EASTWARD OVER THE NE AND N CENTRAL GULF
GIVING WAY TO DEEPER MOISTURE FOR MUCH OF THE CWFA BY EARLY NEXT
WEEK. WITH WEAK TO MODERATE FORCING ALOFT WITH THIS FEATURE GOOD
COVERAGE OF SHOWERS AND THUNDERSTORMS MOSTLY DIURNALLY DRIVEN WILL
CONTINUE ACROSS MUCH OF THE CWFA MON THROUGH MIDWEEK. AS FOR TEMPS
WILL CONTINUE TO STAY CLOSE TO THE CURRENT 00Z MEX GUIDANCE THROUGH
THE EXTENDED PDS. 32/EE

&&

.AVIATION...12Z TAF CYCLE.
OUTSIDE OF SOME PATCHY MVFR FOG...GENERAL VFR CONDITIONS ARE
EXPECTED FOR THE START OF THE FORECAST. AS AN UPPER LEVEL TROUGH
APPROACHES FROM THE NORTHWEST TODAY...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP...WITH THE TERMINALS LIKELY
EXPERIENCING THUNDER AT SOME POINT DURING THE DAY. IFR TO LIFR
CONDITIONS WITH GUSTY WINDS IS POSSIBLE WITH ANY OF THE THUNDERSTORM
ACTIVITY. THE CONVECTION SHOULD DIMINISH IN THE VICINITY OF THE
TERMINALS DURING THE EVENING...LEAVING PREDOMINATE VFR CONDITIONS
WITH THE POTENTIAL OF SOME PATCHY MVFR FOG ONCE AGAIN. 34/JFB

&&

.MARINE...A WEAK SURFACE TROUGH WILL SAG SOUTH INTO THE MARINE
WATERS BY TONIGHT...KEEPING WINDS GENERALLY LIGHT AND AT TIMES
VARIABLE UNDER A WEAK PRESSURE GRADIENT. A STRONGER SOUTH TO
SOUTHEAST FLOW IS EXPECTED TO DEVELOP BY THE WEEKEND AS HIGH
PRESSURE STRENGTHENS OVER THE SOUTHWEST ATLANTIC. A GRADUAL BUILD IN
SEAS WILL ACCOMPANY THE INCREASED SOUTHEAST WIND. SOME OF THE MODEL
GUIDANCE IS ADVERTISING A TROPICAL LOW MOVING INTO THE NORTHERN GULF
OVER THE WEEKEND...RESULTING IN A LARGER INCREASE IN WINDS AND SEAS.
WHILE THIS IS SOMETHING TO WATCH...IT IS WAY TOO EARLY TO ENTER SUCH
EXTREMES INTO THE FORECAST...ESPECIALLY WITH A CONSIDERABLE AMOUNT
OF GUIDANCE EITHER NOT SHOWING SUCH A FEATURE OR MUCH DIFFERENT IN
TIMING/STRENGTH. WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE WEEK.
34/JFB

&&

.FIRE WEATHER...AFTERNOON RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE
CRITICAL THRESHOLDS THROUGH THE FORECAST PD. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS...MOSTLY DURING THE AFTERNOON AND EVENING
HOURS...WILL CONTINUE THROUGH FORECAST PD. 32/EE

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      90  72  91  71 /  60  30  40  20
PENSACOLA   89  74  88  74 /  60  30  50  30
DESTIN      89  78  89  77 /  60  40  50  30
EVERGREEN   89  70  90  69 /  60  30  40  20
WAYNESBORO  91  69  94  68 /  40  20  10  20
CAMDEN      90  70  95  69 /  60  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 12, 5:20 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
520 AM CDT WED AUG 12 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
131030-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
520 AM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST. THE
STRONGER THUNDERSTORMS WILL LIKELY PRODUCE GUSTY WINDS OF 35 TO 45
MPH...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE WEEKEND. ANY
THUNDERSTORM IS CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED THROUGH THE FORECAST PERIOD.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:29 PM CDTAreal Flood AdvisoryMOBEscambia106 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.